The Abbott Laboratories epilepsy drug Depakote is the subject of another FDA safety announcement. This time, the agency is alerting that use by pregnant mothers increases the risk that their babies will end up with cognitive deficits. The agency reviewed epidemiologic studies that showed children born to women who took Depakote and its sister products through pregnancy scored lower on cognitive tests.
The FDA's conclusion will be added to the labels of these drugs in the warnings and precautions section and to medication guides now being developed for the products. In addition to Depakote, the valproate products covered by the safety missive are Depacon, Depakene and Stavzor, as well as generic versions of these drugs.
The drugs already carried warnings to pregnant women that their use might boost the risk of certain birth defects. In December 2009, the agency warned doctors about the risk of neural tube birth defects from exposure to the Depakote family of drugs during pregnancy. "If the use of valproate is not essential," the agency said in its announcement, "alternative medications that have a lower risk to the fetus of birth defects and adverse cognitive effects should be considered in pregnant women and women of childbearing age."